Hail, Plaquemines
- When
- February 12, 12:35 PM CST
- Where
- Plaquemines County, 2 mi S of Myrtle Grove
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.601, -89.950
Golfball size hail was observed.
Severe thunderstorms developed across southeast Louisiana in advance of a strong upper level disturbance and an assoicated cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Severe thunderstorms developed across southeast Louisiana in advance of a strong upper level disturbance and an assoicated cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 12, 4:12 AM CST, 8 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
412 AM CST TUE FEB 12 2008
.SHORT TERM...
LATEST SURFACE ANALYSIS SHOWED A 1007MB LOW OVER THE TEXAS BIG
BEND AREA WITH AN ASSOCIATED BOUNDARY EXTENDING EAST NORTHEAST TO
WEST TENNESSEE. IN ADDITION...SOUTHERLY FLOW WAS PRESENT OVER
LOUISIANA AND MUCH OF MISSISSIPPI. 500MB PROFILERS SHOWED THE
TROUGH AXIS FROM SOUTHERN MINNESOTA TO TEXAS PANHANDLE. IR
SATELLITE AND LDS DISPLAYED CONVECTION FROM NORTH CENTRAL TEXAS TO
WEST KENTUCKY...GENERALLY ALONG AND NORTH OF THE SURFACE BOUNDARY.
IN ADDITION...A BROAD TROUGH OR RIPPLE WAS OVER THE CENTRAL GULF
AND ISOLATED THUNDERSTORMS WERE NOTED 80 NM SOUTH OF ATCHAFALAYA
BAY.
SHORT RANGE MODELS ARE IN AGREEMENT WITH THE POSITIVELY TILTED
TROUGH BECOMING NEUTRALLY TILTED FROM MICHIGAN TO FLORIDA
PANHANDLE BY WEDNESDAY. MEANWHILE...STRONG SOUTHWEST OVER FLOW
AHEAD OF THE TROUGH WILL SLOW THE PROGRESSION OF WIDESPREAD
RAINFALL OVER THE UNTIL THIS AFTERNOON AND THIS EVENING.
WELL BEFORE THE FRONT...CAPE VALUES ARE EXPECTED TO INCREASE TO
2000 J/KG WITH LOW LEVEL MOISTURE LOADING STARTING THIS MORNING. IN
ADDITION...A LITTLE WINDOW OF TIME MAY BE PRESENT WHERE LOW LEVEL
SOUTHERLY FLOW INCREASES THIS MORNING AND SRH VALUES INCREASES TO
230 M/S THIS MORNING THROUGH EARLY THIS AFTERNOON. DEEP MOISTURE
ARRIVES THIS AFTERNOON AND THE THREAT OF ROTATING STORMS
DIMINISHED AS DIRECTIONAL SHEAR DECREASES THIS AFTERNOON. WITH
HIGH CAPES AND MAINLY SPEED SHEAR OVER THE AREA...STORMS AHEAD
AND ALONG THE FRONT WILL LIKELY YIELD STRONG GUSTY WINDS...POSSIBLY
DAMAGING WINDS THIS AFTERNOON AND THIS EVENING. STRONG COLD AIR
ADVECTION WILL YIELD SMALL CRAFT ADVISORY WEDNESDAY. SHARP TROUGH
WILL LIFT EAST AND DIMINISH THE COLD AIR ADVECTION AND WINDS OVER
THE COASTAL WATERS WEDNESDAY NIGHT.
.LONG TERM...
THE NEXT SHORT WAVE WILL LIKELY DIG AND BECOME A CLOSED LOW OVER
THE GREAT BASIN THURSDAY...APPROACHING AND PASSING OVER THE LOWER
MISSISSIPPI VALLEY SUNDAY...ACCORDING TO GFS. THIS SOLUTION IS
FASTER THAN ECMWF...WHICH BRINGS THE SYSTEM ACROSS THE FORECAST
AREA SUNDAY NIGHT. WITH THESE SLOW SOLUTIONS WILL CONFINE RAIN
CHANCES FRIDAY THROUGH SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 73 36 53 29 / 80 60 0 0
BTR 73 39 53 34 / 80 60 0 0
MSY 75 43 54 41 / 60 80 0 0
GPT 70 39 53 33 / 50 80 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO NOON WEDNESDAY
FOR THE FOLLOWING ZONES: COASTAL WATERS FROM PASCAGOULA MS
TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20
NM...AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.
SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO NOON WEDNESDAY FOR THE
FOLLOWING ZONES: AND COASTAL WATERS FROM THE SOUTHWEST PASS
OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT
20 NM.
SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 6 PM WEDNESDAY FOR THE
FOLLOWING ZONES: AND COASTAL WATERS FROM THE SOUTHWEST PASS
OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM
20 TO 60 NM.
SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO 6 PM WEDNESDAY
FOR THE FOLLOWING ZONES: AND COASTAL WATERS FROM PASCAGOULA
MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20
TO 60 NM.
MS...NONE.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO NOON WEDNESDAY
FOR THE FOLLOWING ZONES: COASTAL WATERS FROM PASCAGOULA MS
TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20
NM...AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.
SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO NOON WEDNESDAY FOR THE
FOLLOWING ZONES: AND COASTAL WATERS FROM THE SOUTHWEST PASS
OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT
20 NM.
SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 6 PM WEDNESDAY FOR THE
FOLLOWING ZONES: AND COASTAL WATERS FROM THE SOUTHWEST PASS
OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM
20 TO 60 NM.
SMALL CRAFT ADVISORY FROM MIDNIGHT WEDNESDAY TO 6 PM WEDNESDAY
FOR THE FOLLOWING ZONES: AND COASTAL WATERS FROM PASCAGOULA
MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20
TO 60 NM.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CST TUE FEB 12 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-131300- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1100 AM CST TUE FEB 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING AS A COLD FRONT APPROACHES AND MOVES ACROSS THE AREA. A FEW OF THE THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON AND THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. MARINE... STRONG NORTHWEST TO NORTHERLY WINDS IN THE WAKE OF A FRONTAL PASSAGE WILL LEAD TO SMALL CRAFT ADVISORY CONDITIONS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE IN THE WEEK INTO THE WEEKEND AS A WARM FRONT LIFTS NORTH INTO THE AREA AND STALLS... BEFORE A LOW PRESSURE SYSTEM MOVES NORTHEAST THROUGH THE AREA ON SUNDAY. THE MAIN THREAT WILL BE HEAVY RAINFALL. IN ADDITION...SOME OF THESE STORMS COULD ALSO BE STRONG TO POSSIBLY SEVERE. MARINE... STRONG NORTHWEST TO NORTHERLY WINDS IN THE WAKE OF A FRONTAL PASSAGE IS EXPECTED TO CONTINUE SMALL CRAFT ADVISORY CONDITIONS WEDNESDAY. SMALL CRAFT ADVISORY CONDITIONS WILL AGAIN BE POSSIBLE EARLY SUNDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING.
The national radar mosaic for the moment the first event began.
11 thunderstorm wind, 4 tornado, 2 hail. Local standard time, as filed.
Golfball size hail was observed.
A weak tornado briefly touched down in an empty field causing no damage.
Several trees and power lines were blown down at various locations around the parish.
Approximately 80 trees were blown down at various locations around the parish.
A tornado was sighted with debris in the air just north of Pine Grove.
Several trees were blown down.
A weak tornado initially touched down near a hospital turning an unoccupied mobile home on its side, peeling off a portion of the roof of a nearby building, and moving several automobiles and breaking out their windows. One fatality occurred when a 51 year old woman was thrown into a vehicle in a parking lot of the hospital. The tornado continued eastward for about a mile producing intermittent damage primarily to trees.
A portion of a roof was peeled off of a business.
Trees and power lines were blown down.
Several trees were knocked down just north of Holden. Trees fell on an automobile and house.
A couple of patrol officers sighted a weak tornado that briefly touched down near Montz causing no damage.
A tree was blown down on a car on Fitzgerald Church Road near Highway 25.
Several trees were blown down on a Interstate 10 service road between Read and Bullard Avenues.
Thunderstorm winds peeled off part of the roof of a convenience store.
Two inch diamater hail along with golfball size hail covered the ground.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Tangipahoa | 2008-02-12 | 51 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2008Every state in 2008This day in weather historyThe tornado archive for Louisiana, 2008Warnings in Louisiana, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84001, 84002, 84003, 84005, 84007, 84027, 84000, 84008, 84009, 84010, 84011, 84012, 84014, 84015, 84016, 84017, 84018.